Texas, 2011

Winter Weather in Texas, December 19 to 20, 2011

December 19 to 20, 2011 · NWS LUB · 2 events in 2 counties and zones

A powerful upper level closed low pressure system moved across West Texas on the 19th. Although most snowfall and blizzard conditions were observed well north of the Lubbock CWA, the extreme southwestern Texas panhandle received some snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful upper level closed low pressure system moved across West Texas on the 19th. Although most snowfall and blizzard conditions were observed well north of the Lubbock CWA, the extreme southwestern Texas panhandle received some snowfall.

Snowfall accumulation totals: Friona (Parmer County)...1.0 inch, Dimmitt (Castro County)...1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 19, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 19, 5:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CST MON DEC 19 2011

.UPDATE...
NO FORECAST/HEADLINE CHANGES ATTM.

COLD FRONT IS MAKING PROGRESS SOUTHWARD...AND NEAR/SUB-FREEZING
TEMPERATURES ARE RESULTING IN A WINTRY MIX/SNOW WITHIN A BROAD
AREA OF LIGHT TO MODERATE RADAR ECHOES OVER THE EXTREME SOUTHWEST
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. THUS FAR...WET SOILS/
SURFACES HAVE MELTED SNOWFALL AND NO ACCUMULATIONS HAVE BEEN YET
REPORTED. PRECIPITATION...MOSTLY SNOW...SEEMS TO BE FILLING IN
WITHIN THE DEFORMATION ZONE NORTH OF THE MID-LEVEL LOW OVER EAST
CENTRAL NEW MEXICO AND THE WESTERN PANHANDLE. THIS SHOULD RESULT
IN SOME POTENTIAL FOR SNOW/BLOWING SNOW OVER THE SAID AREA DURING
THE COMING 1-4 HOURS. ALTHOUGH NARROW...A SMALL WINDOW OF OPPORTUNITY
FOR ACCUMULATIONS MAY OCCUR THERE AS TEMPERATURES FALL WITH SUNSET
AND CONTINUED COLD AIR ADVECTION.

&&

.AVIATION...
COMPLEX AVIATION FORECAST THIS CYCLE AS A MAJOR WINTER STORM
SKIRTS JUST NORTH OF THE TERMINALS. INTERMITTENT MVFR CONDITIONS
POSSIBLE DURING THE NEXT 6 HRS AS SHOWERS/THUNDERSTORMS IMPACT
KCDS AND POTENTIAL FOR RAIN/SNOW/SLEET SHOWERS MOVE NEAR KLBB.
PROSPECTS FOR IFR CIGS APPEARS BEST IN THE CHILDRESS VICINITY
AFTER MIDNIGHT AS LOW STRATUS FILLS IN BEHIND A FRONTAL PASSAGE.
STRONG NORTHWESTERLY WINDS BEHIND THE SAME FROPA MAY APPROACH
AIRPORT WARNING CRITERIA /30 KT/ AOA 02Z AND WILL BE MONITORED.

&&

.PREV DISCUSSION... /ISSUED 302 PM CST MON DEC 19 2011/

SHORT TERM...
PRECIP ACROSS THE EXTREME SWRN PANHANDLE LIKELY TO CHANGE OVER TO
SNOW PRETTY SOON AS COLD AIR HAS ARRIVED THERE. WEBCAMS ON 1-40 FROM
VEGA WWD SHOWING CHANGE OVER THERE WITHIN THE LAST HOUR. AS A WHOLE
PRECIP CONTINUES TO MAINLY ROTATE NWD...ALTHOUGH WITH THE UPPER LOW
OVER EAST CENTRAL NM BEGINNING TO SEE A ROTATION OF SHOWERS EWD FROM
SOUTH OF CLOVIS TOWARD TATUM AND ALSO SEEING SOME SMALL SCALE
SHOWERS WITHIN A 30 MILE RADIUS OF LUBBOCK IN AN AREA WHERE LOW TO
MID LEVEL DESTABLIZATION HAS OCCURRED COURTESY OF WARMING WITH THE
DRY SLOT AND BREAK IN CLOUD COVER. HOWEVER THE BEST COMBINATION OF
LIFT AND AT LEAST MODEST MID LEVEL INSTABILITY WILL BE ACROSS THE
NWRN ZONES THEN WEAKEN AS IT SHIFTS EWD OVERNIGHT. WILL MAINTAIN A
TIGHT GRADIENT IN POPS WITH SLIGHT CHANCE ACROSS THE SOUTHEAST AND
CATEGORICAL ACROSS THE NW. CONTINUE TO EXPECT THE CHANGE TO SNOW TO
GRADUALLY EXPAND TO THE SOUTH AND EAST AS THE EVENING PROGRESSES.
QUESTIONS STILL ABOUND ON AMOUNTS...ESPECIALLY IN THE WARNING FOR
PARMER AND CASTRO...BUT CONTINUE TO THINK THAT 4 TO 5 ON THE HIGH
REMAINS ATTAINABLE...ALBEIT INCREASINGLY UNLIKELY. SOME COMFORT IN
THE POSSIBILITY OF CONVECTIVE PRECIP CONTINUING AFTER THE CHANGE TO
SNOW AND HENCE SOME SNOW BURSTS REMAIN A POSSIBLE OUTCOME. NO
CHANGES TO WINTER HEADLINES ATTM.

NORTH WINDS LIKELY TO BECOME A BIT GUSTY THIS EVENING...ESPECIALLY
ON THE CAPROCK. MAY BE ABLE TO REACH ADVISORY PERIODICALLY BUT FOR
THE MOST PART EXPECT WINDS TO STAY BELOW THAT THRESHOLD BUT STILL BE
STRONG ENOUGH TO BLOW SOME SNOW AROUND IN THE NW.

TUESDAY LOOKS TO BE COOL BUT DRY WITH MAYBE A FEW FLURRIES LINGERING
PAST SUNRISE IN THE CHILDRESS AREA. OTHERWISE CLOUD COVER IN THE
MORNING SHOULD BEGIN TO BREAK UP. BRISK NORTH WIND AND ASSOCIATED
COLD ADVECTION WILL KEEP TEMPS COOL...FAVORING COOLER END OF MOS
GUIDANCE ATTM.

LONG TERM...
ACTIVE SOUTHERN STREAM WILL CONTINUE WITH ANOTHER SHORTWAVE TROUGH
PASSING ACROSS THE AREA WEDNESDAY NIGHT. THIS ONE WILL BE DRY
HOWEVER WITH THE PRECIPITATION REMAINING ACROSS SOUTH AND EAST TEXAS.
A REENFORCING COLD SURGE WILL FOLLOW ON THURSDAY IN ITS WAKE...THUS
AFTER A BRIEF WARMUP INTO THE 50S WEDNESDAY...HIGHS WILL DROP AROUND
5-10 DEGREES INTO THE 40S THURSDAY FOR MOST LOCALES...PERHAPS SOME
30S NW. NEXT STRONGER SYSTEM IS PROGGED TO BREAK OFF FROM THE
NORTHERN JET AND DIG SOUTHWARD TOWARD THE 4 CORNERS AREA LATE
THURSDAY WITH ANOTHER SURGE OF COLD AIR AHEAD OF IT THURSDAY NIGHT.

GFS AND ECMWF ARE A LITTLE MORE CONSISTENT NOW WITH SCATTERED LIGHT
SNOW ACROSS THE SOUTH PLAINS THURSDAY NIGHT AND FRIDAY AS THIS UPPER
LOW/TROUGH MOVES EAST INTO THE CENTRAL PLAINS. MOISTURE LOOKS
SOMEWHAT LIMITED...BUT SHOULD HAVE SOME WEAK DYNAMICS AND SOME LOW
TO MID LEVEL SATURATION TO ALLOW FOR SCT SNOW SHOWERS. BASED ON
MODEL TRENDS AND GUIDANCE...DECIDED TO UP POPS A NOTCH TO 30 PCT ON
FRIDAY. NW UPPER FLOW WITH A FEW EMBEDDED SHORTWAVES WILL KEEP
THINGS DRY AND COOL INTO THE WEEKEND WITH PERIODIC SURGES OF COLDER
AIR IN HIGHLY AMPLIFIED UPPER AIR PATTERN WITH BUILDING RIDGE ALONG
THE WEST COAST AND TROFFINESS ACROSS THE EASTERN CONUS. THE WESTERN
RIDGE WILL TRY TO BUILD EASTWARD INTO THE SOUTHERN PLAINS EARLY NEXT
WEEK. PRELIMINARY INDICATIONS SEEM TO SUGGEST A DRY BUT CHILLY DAY
ON CHRISTMAS DAY WITH BREEZY NORTHERLY WINDS...AND HIGHS MAINLY IN
THE 30S AND 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        19  34  21  50  23 /  90   0   0  10  10
TULIA         22  34  22  51  25 /  90  10   0   0  10
PLAINVIEW     23  36  24  51  25 /  70   0   0   0  10
LEVELLAND     24  38  24  52  26 /  40   0   0   0  10
LUBBOCK       25  37  24  52  27 /  30   0   0   0  10
DENVER CITY   25  40  24  53  27 /  20   0   0  10  10
BROWNFIELD    26  39  25  52  27 /  20   0   0   0  10
CHILDRESS     27  38  26  51  28 /  60  10   0   0  10
SPUR          28  41  26  52  29 /  30  10   0   0  10
ASPERMONT     31  43  26  53  30 /  20  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ023>025-027>030-033.

WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ021-022.

&&

20
Hazardous weather outlook, Dec 19, 3:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CST MON DEC 19 2011

TXZ021>044-202100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
300 PM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

WINTER WEATHER

SNOWFALL OF 2 TO 5 INCHES ACROSS THE EXTREME SOUTHWESTERN TEXAS
PANHANDLE IS EXPECTED TONIGHT. GUSTY NORTHERLY WINDS MAY CAUSE
BLOWING AND DRIFTING OF SNOW. A WINTER STORM WARNING REMAINS IN
EFFECT FOR THIS AREA. LIGHT SNOW ACCUMULATIONS...TO ABOUT AN
INCH...WILL BE POSSIBLE FOR THE SOUTH PLAINS AND NORTHERN ROLLING
PLAINS...AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT THERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
December 19, 6:00 PM CST to December 20, 3:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 19, 6:00 PM CST to December 20, 3:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352024, 352025.